MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. C; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. C; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2011: (b)(6) medical center (b)(6).(b)(6), md.Preoperative diagnosis: recurrent right incisional hernia.Implant procedure: right incisional hernia repair with plug and mesh.[implant: gore® dualmesh® biomaterial, 1dlmc05/8567762, 7.5cm x 10cm x 1mm thick].Implant date: (b)(6) 2011 (hospitalization february (b)(6) 2011).(b)(6) 2011: (b)(6) medical center (b)(6).(b)(6), md.Operative report.Assistant: (b)(6).Preoperative diagnosis: recurrent right incisional hernia.Postoperative diagnosis: right lower quadrant incisional hernia.Procedure: ¿after induction of general anesthesia, the patient was prepped and draped in the standard fashion.The previous umbilical incision was reentered and a veress needle was inserted.A drop test was performed, the abdomen was distended with carbon dioxide.After adequate insufflation, a 5 mm trocar was placed using the optiview system.Inspection showed there to be an approximately a 2 cm defect in the right lower quadrant adjacent to the previous incision and repair.Two other 5 mm trocars were placed.Spinal needles were then placed on each side of this defect and i felt that i could repair it as an incisional hernia with the use of dualmesh.The two spinal needles were measured.These were approximately 1 cm on each side of the lateral and medial to the defect.These were 5 cm apart.Dualmesh was then trimmed to approximately 6 cm square.Sutures of 0 ethibond were placed on each of the four quadrants.This was then placed in the abdomen and it was uncurled.An endocatch was then passed through a small incision adjacent to the spinal needle.The suture was grabbed and pulled out and held with a curved clamp.Similarly it was done laterally, superiorly and inferiorly.This then pulled the mesh up occluding the defect.A tacker was then used to tack down the spaces in between the mesh.The gas was let out and it showed the mesh to collapse.The sutures were then tied taut.This covered the defect.No other areas were noted.The carbon dioxide was evacuated and the camera removed.Hemostasis was intact prior to this.No wounds were closed with 4-0 vicryl in a subcuticular fashion.Steri-strips were applied.The testicle was well seated in the scrotum.There was no gas left in the scrotum.Steri-strips were applied.¿ (b)(6) 2011: (b)(6) medical center (b)(6).Implant sticker.¿gore dualmesh biomaterial.¿ ref catalogue number: 1dlmc05.Lot batch code: 8567762.W.L.Gore & associates.Explant preoperative complaints: (b)(6) 2011: fh ¿ (b)(6) hospital.(b)(6), md.Indication: ¿the patient is a young 49-year-old gentleman who has had five previous right inguinal hernia repairs.He has had mesh for all of these repairs.His most recent repair was less than a year ago and he had an intraperitoneal piece of gore-tex mesh placed over the repair.Unfortunately, he experienced an early recurrence, and in fact has had to have an incarcerated hernia manually reduced recently.He presents to us on (b)(6) for the above-described procedure.¿ explant procedure: diagnostic laparoscopy.Laparoscopic extensive lysis of adhesions and removal of previous hernia mesh prosthesis x2.Laparoscopic transabdominal preperitoneal repair of recurrent inguinal hernia.Explant date: (b)(6) 2011 (hospitalization (b)(6) 2011).(b)(6) 2011: fh ¿ (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: multiply recurrent right inguinal hernia.Anesthesia: general.Procedure: ¿the patient was taken to the operating room and placed supine on the operating table.After general anesthesia was established, he was prepped and draped about the abdomen in a standard surgical fashion.An infraumbilical incision was made with a scalpel and carried down to the fascia.The fascia was opened in the midline under direct vision with a scalpel using an hasson technique.0 vicryl sutures were placed in the fascial edges and the hasson cannula was placed in the peritoneal cavity.Pneumoperitoneum was established to 15 mmhg.We inserted a laparoscope.There was no evidence of intra-abdominal injury noted from trocar insertion.Immediately evident was the fact that a piece of distal small bowel was incarcerated within this defect.This was very easy to gently manually reduce.There were no obvious overt signs of bowel trauma or ischemia.We could see many different pieces of mesh.Visible at the internal ring was a shrunken fibrotic piece of polypropylene mesh plug.Visible lateral to a very large direct defect was a small piece of gore-tex mesh, which had numerous spiral tacks around it.Visible in the preperitoneal space was another piece of mesh that appeared to be gore-tex as well.In the middle of all this was a 2.5 cm x 2.5 cm defect, which was a direct hernia defect.The sac was very large above this.We first opted to excise the intraperitoneal piece of gore-tex mesh.The corner of the mesh was grasped, and this was bluntly dissected, and dissected using bovie electrocautery and the scissors off the peritoneum, taking care not to injure the peritoneum.There were several transfascial sutures, which were cut, and there were numerous spiral tacks which were removed as well.The piece of the mesh was then retrieved from the peritoneal cavity.We did placed [sic] three additional 5 mm port in the abdominal wall.The mesh was pulled out of the larger periumbilical port.This was measured and was found to be 3 x 3 cm.This had shrunk from its original size of 6 x 6.We then made a preperitoneal flap in a standard transabdominal preperitoneal hernia repair manner.We started at the medial umbilical fold and used bovie electrocautery and the scissors to divide the peritoneum about 3 cm cephalad to the direct hernia defect.We carried this out laterally.We got into the preperitoneal space where we could.There was quite a bit of mesh and adhesions in this space that made this a very difficult, tedious dissection, which took more than 2 hours.We got the peritoneum off several pieces of mesh in this space.We identified cooper¿s ligament, epigastric and iliac vessels, and the cord structures, which were all preserved.There was a more medial piece of composite mesh, which included gore-tex and polypropylene.This was excised from cooper ligament and the tissue around the hernia defect, and removed from the peritoneal cavity again.There was a mesh plug in the indirect or internal ring, which was left intact after dissecting the peritoneum off of this.Once we had identified the anatomy and completely excised the hernia sac and created our preperitoneal flap, a 6 x 4 cm piece of parietex anatomic mesh was selected and placed into the preperitoneal space.Absorbable tacks were used to anchor this mesh to cooper ligament and the tissue around the direct defect in several locations.We also anchored this laterally.We then re-peritonealized this mesh by taking the flap and bringing this up over the mesh itself.We used absorbable tacks to completely reapproximate the peritoneum.We made sure there were no gaps to allow a knuckle of bowel to herniate through here, and that there was no chance for intra-abdominal contents to come into contact with unprotected polyester.We carefully inspected the abdomen.There was no visceral or vascular injury.We infiltrated all port sites with 0.25% marcaine without epinephrine.We removed the ports under direct vision.There was no bleeding from any abdominal wall port sites, so we let the air out of the peritoneal cavity.The hasson cannula fascial defect was closed with 0 vicryl sutures.All skin incisions were closed with 4-0 subcuticular vicryl sutures and dressed with sterile dermabond.The patient tolerated the procedure well.There were no complications.Dr.(b)(6) was present and scrubbed throughout the entire case, and immediately available throughout the perioperative care.¿ (b)(6) 2011: (b)(6).(b)(6), md.Pathology report.Specimen: a.Mesh (previous surgery).Diagnosis: a.Mesh: fragments of synthetic mesh material.Fibroadipose tissue with focal mild chronic inflammation.Gross: a.The specimen is labeled ¿mesh (previous surgery)¿.Received in formalin are three fragments of synthetic tan-gray meshwork containing numerous metal coils that measures 10.0 x 7.0 cm in aggregate.The larger fragment presents with an attached soft tissue firm brown-purple material with areas of cauterization.Representative fragments of the soft tissue is submitted in cassette a.Microscopic: a histological examination has been performed.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2011 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: early recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
C
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16404936
Report Number3003910212-2023-01425
Device Sequence Number17568856
Product Code FTL
UDI-Device Identifier00733132600984
UDI-Public00733132600984
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2015
Device Model Number1DLMC05
Device Catalogue Number1DLMC05
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2023
Supplement Date Received by Manufacturer02/08/2023
02/08/2023
Initial Report FDA Received Date02/20/2023
Supplement Report FDA Received Date07/20/2023
03/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age49 YR
Patient SexMale
Patient Weight97 KG